2014

U.S. Health Coalition Issues Public Safety Message for Acetaminophen Users

Consumers Are Reminded to Double Check Medicine Labels to Avoid Doubling Up on Acetaminophen as Cold and Flu Season Strikes

WASHINGTON, Nov. 12, 2013 /PRNewswire-USNewswire/ -- As cold and flu season kicks into high gear, the Acetaminophen Awareness Coalition (AAC) is issuing a nationwide safety message urging consumers to double check their medicine labels so they don't double up on medicines that contain acetaminophen when treating winter illnesses. Acetaminophen is found in more than 600 different medicines, including prescription (Rx) and over-the-counter (OTC) pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. Each week, approximately 23 percent of U.S. adults use acetaminophen. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.

(Photo:  http://photos.prnewswire.com/prnh/20131112/DC14130-INFO )

Americans suffer from an estimated one billion colds each year, and as many as 20 percent will get the flu. Seven in 10 people will reach for over-the-counter medicines, many of which contain acetaminophen, to treat fevers, sinus headaches and other unwelcome cold and flu symptoms.

"It is especially important for patients who regularly use medicines with acetaminophen for pain conditions such as arthritis or headaches, to 'Double Check, Don't Double Up' before taking a cold or flu medicine that also contains acetaminophen," said pharmacist Phil LaFoy, co-owner of Blount Discount Pharmacy in Tennessee and member of the National Community Pharmacists Association, a founding organization of the AAC. "Educating patients on safe acetaminophen use is the first step in preventing liver damage."

"Consumers should be diligent about reading their medicine labels, knowing the ingredients in their medicines and following dosing directions when taking all medicines—especially during cold and flu season when medicines for coughs and stuffy noses are commonly layered on top of other medications they may be taking," said Kathleen Wilson, nurse practitioner and member of the American Association of Nurse Practitioners, a founding organization of the AAC. "Because acetaminophen is in many pain relievers as well as medicines to treat cold and flu symptoms, I remind my patients to double check medicine labels and avoid taking two medicines that contain acetaminophen so they don't exceed the daily limit when taking multiple medicines."

The U.S. Food and Drug Administration recommends taking no more than 4,000 mg of acetaminophen in a 24-hour period. For more information, and to see a list of some of the common medicines that contain acetaminophen, visit www.KnowYourDose.org.

When taking medicines for cough, cold or flu, the Acetaminophen Awareness Coalition counsels consumers to follow these four simple acetaminophen safety steps:

  1. Always read and follow the medicine label.
  2. Know if medicines contain acetaminophen, which is in bold type or highlighted in the "active ingredients" section of over-the-counter medicine labels and sometimes listed as "APAP" or "acetam" on prescription labels.
  3. Never take two medicines that contain acetaminophen at the same time.
  4. Ask a healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

The Acetaminophen Awareness Coalition is a diverse group of leading health, healthcare provider and consumer organizations. The Coalition supports the Know Your Dose campaign to educate consumers about safe acetaminophen use in order to prevent liver damage. Coalition members are activating their networks across the country, and driving consumers to double check their medicine labels to avoid unintentionally doubling up on acetaminophen. Healthcare providers can order free Spanish- and English-language educational materials for patients from the Coalition's website at KnowYourDose.org/order. Follow Know Your Dose on Twitter @KnowYourDose.

The Know Your Dose campaign is an initiative of the Acetaminophen Awareness Coalition (AAC). Coalition members include the Alliance for Aging Research, National Association of Boards of Pharmacy, American Association of Nurse Practitioners, National Association of Chain Drug Stores Foundation, American Academy of Physician Assistants, National Community Pharmacists Association, National Consumers League, American Pharmacists Association, National Council on Patient Information and Education, and CHPA Educational Foundation. Advisors to the Coalition include the American Academy of Pediatrics, Centers for Disease Control and Prevention, and U.S. Food and Drug Administration.

SOURCE Acetaminophen Awareness Coalition



RELATED LINKS
http://www.knowyourdose.org

More by this Source


Custom Packages

Browse our custom packages or build your own to meet your unique communications needs.

Start today.

 

PR Newswire Membership

Fill out a PR Newswire membership form or contact us at (888) 776-0942.

Learn about PR Newswire services

Request more information about PR Newswire products and services or call us at (888) 776-0942.